Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 593, NWS Tallahassee, FL

December 10, 2023Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 10, 2023, 4:41 AM CST for Bay County, Walton County, Washington County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2023, 4:41 AM CST (10:41 UTC)
Expired
Dec 10, 2023, 5:13 AM CST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 13 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 12:58 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 2:29 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 10, 2:29 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
329 AM EST Sun Dec 10 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 217 AM EST Sun Dec 10 2023

Scattered to widespread showers and storms are expected today
ahead of and along an approaching strong cold front. Dew points
have trended warmer than previous forecast this morning,
supporting perhaps more instability than previously forecast.
Large scale lift remains in place along with moderate low level
wind shear, leading to a marginal risk for severe weather. The
primary threat for storms today are damaging winds, a few
tornadoes, small hail, and locally heavy rainfall. A widespread 1
to 2 inches of rainfall is expected, with isolated higher amounts
near 3 to 4 inches possible. While widespread flooding is not
expected, these higher totals in urban or already saturated areas
may cause some minor flooding issues. The main line of storms is
forecast to enter our western zones a few hours before sunrise and
push eastward through the area today, eventually exiting the area
by this evening. Severe weather and locally heavy rainfall will
remain possible all day.

Much cooler and drier air will push into the region after the
front with breezy northwest winds.

&&

.SHORT TERM & LONG TERM...
(Monday through Saturday)
Issued at 217 AM EST Sun Dec 10 2023

Fairly cold and dry conditions are expected to start out the
period with surface high pressure to the north keeping
northeasterly winds parked over the area. A very gradual warming
and moistening trend is expected through the week. Rain chances
are forecast to increase again heading into the weekend as another
Gulf low tries to develop to the southwest. It's too early to pin
down the details of this system at this point.

&&

.AVIATION...
(06Z TAFS)
Issued at 1219 AM EST Sun Dec 10 2023

LIFR conditions are forecast to spread over most of the area this
morning ahead of an approaching line of showers and storms.
Showers and storms are forecast to push into the western areas
a few hours before sunrise before continuing eastward throughout
the day. IFR to MVFR conditions are expected to remain in the wake
of the front with breezy northwest winds. Eventually conditions
return to VFR towards the tail end of the period.

&&

.MARINE...
Issued at 217 AM EST Sun Dec 10 2023

A strong cold front will sweep across the waters today with winds
clocking around to the northwest in its wake by tonight. A rapid
onset of gale-force northwest wind gusts is expected this
afternoon and evening across the coastal waters in the wake of the
cold front. A gale warning is now in effect for all coastal
waters. Gales will subside later tonight with winds remaining
around 20 knots into early Monday afternoon. Offshore wave heights
will increase this afternoon and peak around 5 to 8 feet tonight
into Monday. Winds will clock around to the northeast by Tuesday,
as high pressure settles over the mid- Atlantic, with speeds
continuing in the 15 to 20 knot range. While there is uncertainty
in the forecast for Wednesday and beyond, winds may increase
further to around 20 to 25 knots, especially if low pressure
develops south of the waters.
&&

.FIRE WEATHER...
Issued at 217 AM EST Sun Dec 10 2023

A strong cold front is forecast to push across the area
today with breezy northwest winds in its wake. Given recent
rainfall and expected additional rainfall with this front
today, there are no fire weather concerns for the next few
days.

&&

.HYDROLOGY...
Issued at 217 AM EST Sun Dec 10 2023

Widespread showers and thunderstorms are expected to push across
the area today ahead of a strong cold front. Widespread rainfall
totals of 1 to 2 inches will be possible with isolated higher
amounts near 3 to 4 inches. While widespread flooding is not
expected, a few spots of minor flooding may be possible if the
higher totals end up over already saturated areas from the last
event. Higher totals could also create further rises on area
rivers.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  38  56  36 / 100  30   0   0
Panama City   70  39  57  39 /  90  10   0   0
Dothan        68  34  54  33 /  90  10   0   0
Albany        68  35  54  32 /  90  30   0   0
Valdosta      71  37  56  35 / 100  70   0   0
Cross City    75  40  59  38 /  90  90   0   0
Apalachicola  69  40  57  43 /  90  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...Gale Warning from 4 PM this afternoon to 1 AM EST Monday for
     GMZ730-755-765-775.

     Small Craft Advisory from 1 AM EST /midnight CST/ to 1 PM EST
     /noon CST/ Monday for GMZ730-750-752-755-765-770-772-775.

     Gale Warning from noon today to midnight CST tonight for GMZ750-
     752-770-772.

&&

NEAR TERM...Merrifield
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Merrifield
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Dec 9, 11:54 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1154 PM CST Sat Dec 9 2023

ALZ065-100630-
Coffee AL-
1154 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COFFEE COUNTY THROUGH
1230 AM CST...

At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or 9 miles southeast of Elba, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Enterprise, Fort Novosel, New Brockton, Shell Army Field, Richburg,
Mixons Crossroads, Goodman, Tabernacle, Camp Alaflo Bsa, Turner
Crossroads, and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3120 8601 3126 8609 3152 8590 3141 8579
TIME...MOT...LOC 0553Z 224DEG 23KT 3130 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

58-REESE
Local storm report, Dec 10, 4:28 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
528 AM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     Tornado          3 W Lawrenceville       31.66N 85.32W
12/10/2023                   Henry              AL   Emergency Mngr

            Henry County Emergency Management reports
            several trees down on CR 117, CR 210, CR 29,
            along with damage to a shed on CR 29. Radar
            confirmed tornadic debris signature.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 7:42 PM CSTAreal Flood AdvisoryTAEWalton, Washington2 hr
Dec 10, 3:09 AM CSTDense Fog AdvisoryTAEFranklin, Gadsden, Jefferson, Leon, Wakulla5 hr
Dec 10, 3:33 AM CSTSpecial Marine WarningTAE117 min
Dec 10, 3:54 AM CSTSpecial Marine WarningTAE96 min
Dec 10, 4:00 AM CSTSevere Thunderstorm WarningTAEWalton45 min
Dec 10, 4:47 AM CSTSpecial Weather StatementTAEHolmes28 min
Dec 10, 5:13 AM CSTSpecial Marine WarningTAE3 hr
Dec 10, 5:29 AM CSTTornado WarningTAEHolmes, Washington33 min
Dec 10, 5:46 AM CSTTornado Warning Tornado observedTAEHolmes, Washington17 min
Dec 10, 6:14 AM CSTAreal Flood AdvisoryTAEBay, Washington3 hr
Dec 10, 6:20 AM CSTSpecial Weather StatementTAEJackson40 min
Dec 10, 6:29 AM CSTSpecial Weather StatementTAEBay46 min
Dec 10, 6:32 AM CSTSpecial Weather StatementTAEGadsden43 min
Dec 10, 7:05 AM CSTSpecial Weather StatementTAECalhoun, Gadsden, Gulf, Liberty55 min
Dec 10, 7:12 AM CSTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more93 min
Dec 10, 7:20 AM CSTSpecial Marine WarningTAE3 hr
Dec 10, 7:24 AM CSTTornado WarningTAEGadsden, Liberty21 min
Dec 10, 7:33 AM CSTAreal Flood AdvisoryTAEBay, Calhoun, Gulf, Liberty117 min
Dec 10, 8:00 AM CSTSevere Thunderstorm WarningTAEFranklin, Gadsden, Leon, Liberty, Wakulla90 min
Dec 10, 8:18 AM CSTAreal Flood AdvisoryTAEGadsden, Gulf, Liberty117 min
Dec 10, 8:42 AM CSTSpecial Marine WarningTAE3 hr
Dec 10, 8:50 AM CSTSevere Thunderstorm WarningTAEJefferson85 min
Dec 10, 8:54 AM CSTTornado WarningTAEJefferson, Leon51 min
Dec 10, 9:29 AM CSTSevere Thunderstorm WarningTAEMadison57 min
Dec 10, 9:31 AM CSTSevere Thunderstorm WarningTAEFranklin, Jefferson, Wakulla44 min
Dec 10, 9:41 AM CSTAreal Flood AdvisoryTAELiberty, Wakulla2 hr
Dec 10, 10:07 AM CSTSpecial Marine WarningTAE113 min
Dec 10, 10:26 AM CSTAreal Flood AdvisoryTAEJefferson, Leon, Wakulla2 hr
Dec 10, 10:30 AM CSTSpecial Weather StatementTAETaylor30 min
Dec 10, 11:51 AM CSTSpecial Marine WarningTAE114 min
Dec 10, 12:46 PM CSTSpecial Weather StatementTAELafayette44 min
Dec 10, 3:39 PM CSTRiver Flood WarningTAEJefferson, Madison, Taylor21 days
Dec 10, 3:45 PM CSTWind AdvisoryTAEBay, Dixie, Franklin, Gulf, Taylor, Walton4 hr
Dec 10, 4:44 PM CSTSpecial Weather StatementTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Madison and 2 more91 min
Dec 10, 5:59 PM CSTSpecial Weather StatementTAEMadison, Taylor61 min
Dec 9, 7:38 PM CSTSpecial Weather StatementTAEClay37 min
Dec 9, 7:50 PM CSTSevere Thunderstorm WarningTAEClay, Quitman, Randolph25 min
Dec 9, 8:10 PM CSTSpecial Weather StatementTAEQuitman20 min
Dec 10, 1:50 AM CSTTornado Warning Tornado observedTAEClay, Quitman25 min
Dec 10, 7:00 AM CSTSevere Thunderstorm WarningTAEBaker, Early, Miller, Mitchell, Seminole36 min
Dec 10, 8:05 AM CSTSpecial Weather StatementTAEMitchell40 min
Dec 10, 8:08 AM CSTSpecial Weather StatementTAEWorth52 min
Dec 9, 11:54 PM CSTSpecial Weather StatementTAECoffee36 min
Dec 10, 12:11 AM CSTAreal Flood AdvisoryTAECoffee, Geneva2 hr
Dec 10, 1:00 AM CSTSevere Thunderstorm WarningTAEDale, Henry30 min
Dec 10, 1:22 AM CSTTornado Warning Tornado observedTAEDale, Henry38 min
Dec 10, 4:10 AM CSTSevere Thunderstorm WarningTAECoffee50 min
Dec 10, 6:35 AM CSTSpecial Weather StatementTAEHenry40 min
Dec 10, 6:36 AM CSTTornado WarningTAEHenry22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.